Alert archive / Arizona / Flash Flood Watches in 2018

Flash Flood Watch 4, NWS Tucson, AZ

August 23, 20186 counties in Arizona

NWS Tucson, AZ issued this flash flood watch at Aug 23, 2018, 9:42 AM MST for 6 counties in Arizona. It took effect at Aug 23, 2018, 10:00 AM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 23, 2018, 9:42 AM MST (16:42 UTC)
In effect from
Aug 23, 2018, 10:00 AM MST
Expired
Aug 23, 2018, 8:00 PM MST
In force
10 hr
Issued by
NWS Tucson, AZ
Flood severity
None

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 4.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1253 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

431 
WGUS65 KTWC 231642
FFATWC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Tucson AZ
942 AM MST Thu Aug 23 2018

AZZ502>515-240300-
/O.NEW.KTWC.FF.A.0004.180823T1700Z-180824T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tohono O'Odham Nation-Upper Santa Cruz River Valley/Altar Valley-
Tucson Metro Area-South Central Pinal County-
Southeast Pinal County-Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Sells, Nogales, Tucson, Green Valley, 
Marana, Vail, Picacho Peak State Park, Mammoth, Oracle, 
Sierra Vista, Benson, Willcox, Clifton, Safford, Hannagan Meadow,
Mount Graham, Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon,
Mount Lemmon, and Summerhaven
942 AM MST Thu Aug 23 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM MST THIS EVENING...

The National Weather Service in Tucson has issued a

* Flash Flood Watch for a portion of Southeast Arizona, 
  including the following areas, Baboquivari Mountains, Catalina 
  and Rincon Mountains, Chiricahua Mountains, Dragoon and Mule 
  and Huachuca and Santa Rita Mountains, Eastern Cochise County 
  below 5000 feet, Galiuro and Pinaleno Mountains, South Central 
  Pinal County, Southeast Pinal County, Tohono O'Odham Nation, 
  Tucson Metro Area, Upper Gila River Valley, Upper San Pedro 
  River Valley, Upper Santa Cruz River Valley/Altar Valley, and 
  White Mountains of Graham and Greenlee Counties. 

* Until 8 PM MST this evening

* Very moist and unstable conditions will result in plenty of
  thunderstorm development today and due to light winds aloft,
  storms will move very slowly. This combination will make any
  storm that develops very efficient at producing heavy rainfall
  in a short period of time. Given the moist soil conditions due
  to recent heavy rains, the threat of storms producing flash
  flooding is even higher.  

* Like the Marana storm yesterday, very heavy rainfall can cause
  deep water to flow across roadways, rapid rises in area washes
  and normally dry stream beds, and cause significant washouts.
  This can all occur in a very short period of time.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions are favorable for 
widespread flash flooding to develop. Monitor forecasts closely 
and be ready to take quick action if Flash Flood Warnings are 
issued.

Be especially cautious this evening when it is harder to 
recognize the dangers of flash floods. If Flash Flooding is 
observed...act quickly. Turn around and take another route so that
you don't become a statistic.

Stay tuned to NOAA Weather Radio...commercial radio or television
stations...or your cable television provider for updates on this
flash flood threat.

&&

$$
1 follow-up statement
690 
WGUS65 KTWC 240304
FFATWC

Flood Watch
National Weather Service Tucson AZ
804 PM MST Thu Aug 23 2018


AZZ502>515-240415-
/O.EXP.KTWC.FF.A.0004.000000T0000Z-180824T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tohono O'Odham Nation-Upper Santa Cruz River Valley/Altar Valley-
Tucson Metro Area-South Central Pinal County-
Southeast Pinal County-Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Sells, Nogales, Tucson, Green Valley, 
Marana, Vail, Picacho Peak State Park, Mammoth, Oracle, 
Sierra Vista, Benson, Willcox, Clifton, Safford, Hannagan Meadow,
Mount Graham, Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon,
Mount Lemmon, and Summerhaven
804 PM MST Thu Aug 23 2018

...FLASH FLOOD WATCH HAS EXPIRED...

The Flash Flood Watch for a portion of Southeast Arizona has
expired. The threat of flash flooding for heavy rainfall had
diminished significantly late this evening.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood watch went out at Aug 23, 2:41 AM MST, 7 hours 1 minute earlier.

Area forecast discussion, Aug 23, 2:41 AM MST, 7 hours 1 minute before
Area Forecast Discussion
National Weather Service Tucson AZ
241 AM MST Thu Aug 23 2018

.SYNOPSIS...Abundant moisture will provide elevated shower and
thunderstorm chances into the weekend. Some storms will produce
heavy rain and gusty winds. We may start to see some drying early
next week with fewer storms. Temperatures will run near or slightly
below normal for late August.

&&

.DISCUSSION...Deep moisture is in place over Southeast Arizona,
with a high pressure center consolidated just east of our area and
a favorable southerly flow over the area. Precipitable water
values between 1.6 and 1.8 inches are well above the 90th
percentile for late August. Add in a mid level impulse immediately
south of our area in northern Sonora, and upper level diffluence
on the eastern periphery of the upper ridge axis and we have a
good recipe for showers and thunderstorms that don't follow a
typical diurnal cycle. Plenty of convection around this morning,
with a chance of showers and thunderstorms continuing into the
evening hours. With this much moisture and relatively modest storm
movement, the main focus will continue to be an elevated risk for
heavy rainfall and localized flooding issues.

We'll continue to maintain enough moisture for a decent chance of
showers and thunderstorms into the weekend. A trough pushing
through the northern Great Basin may introduce a westerly
component to the flow over at least western and northern portions
of our area early next week. Probably enough to slow storm
development once again, especially if the high responds by
temporarily elongating back westward in an east-west oriented
axis. If the trough gets deep enough early next week, the ridge
might even sink to a blocking position over northern Sonora. That
would bring a day or two of zero storm coverage by Wednesday or
Thursday.

&&

.AVIATION...Valid through 24/12Z.
Scattered TSRA/SHRA, with a possible increase this afternoon.
MVFR and local IFR conditions with brief gusts approaching 50 kts
with strongest TSRA. Otherwise, cloud decks generally 8k-15k ft
AGL and surface wind variable in direction mainly less than 12 kts
into Thursday evening. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...A favorable pattern for thunderstorm development
will continue into this weekend. Expect heavy rainfall to occur at
times. Terrain driven 20-ft winds persist at less than 15 mph,
except gusty and erratic winds near thunderstorms. A gradual drying
trend with less daily thunderstorm coverage may occur next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Meyer/Rasmussen

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:44 PM MSTDust Storm WarningTWCPinal86 min
Aug 22, 10:43 PM MSTAreal Flood AdvisoryTWCPinal2 hr
Aug 23, 12:55 AM MSTAreal Flood AdvisoryTWCPinal3 hr
Aug 23, 3:23 AM MSTAreal Flood AdvisoryTWCPima112 min
Aug 23, 10:46 AM MSTAreal Flood AdvisoryTWCSanta Cruz4 hr
Aug 23, 10:59 AM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 23, 11:04 AM MSTFlash Flood WarningTWCSanta Cruz88 min
Aug 23, 11:15 AM MSTSpecial Weather StatementTWCSanta Cruz45 min
Aug 23, 11:28 AM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 23, 11:40 AM MSTFlash Flood WarningTWCPima, Santa Cruz3 hr
Aug 23, 11:45 AM MSTSpecial Weather StatementTWCSanta Cruz30 min
Aug 23, 11:48 AM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Aug 23, 12:48 PM MSTSpecial Weather StatementTWCSanta Cruz42 min
Aug 23, 12:54 PM MSTSpecial Weather StatementTWCCochise51 min
Aug 23, 1:18 PM MSTAreal Flood AdvisoryTWCCochise, Graham3 hr
Aug 23, 2:45 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr

Nearby

Flash Flood Watches in Arizona, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.